Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 155, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 20, 2000, 7:00 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 20, 2000, 7:00 PM CDT (00:00 UTC)
- Expired
- Aug 20, 2000, 8:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Burleigh County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 31 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:10 PM CDT | Hail 1.5 | Mandan, ND | |
| Aug 20, 7:12 PM CDT | Hail 1.5 | (Bis)Bismarck Muni A, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 210002
SVRBIS
NDC015-059-210100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT SUN AUG 20 2000
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 800 PM CDT
* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM 30 MILES SOUTHWEST OF
WILTON...OR ABOUT 24 MILES WEST OF BISMARCK...MOVING
EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTHERN MANDAN AREA AT 715 PM CDT
WILTON AT 730 PM CDT
REGAN AT 745 PM CDT
HAIL UP TO GOLFBALL SIZE IN DIAMETER HAS BEEN REPORTED WITH THIS
STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
LAT...LON 4698 10141 4680 10121 4693 10036 4731 10038
4720 10080 4700 10088What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 20, 3:15 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT SUN AUG 20 2000 THUNDERSTORMS WILL BE A SHORT LIVED PROBLEM IN CENTRAL NORTH DAKOTA THIS EVENING. THE CURRENT SURFACE OBS AND AREA RADAR DISPLAY INDICATE THAT THE SURFACE FRONT NOW EXTENDS FROM THE MINOT AREA SOUTH SOUTHWEST TO NEAR BOWMAN. CLOUDS AND MOISTURE HAVE HELD THE TEMPS DOWN IN CENTRAL NORTH DAKOTA THROUGH THE DAY...WITH 3 PM TEMPS ONLY IN THE UPPER 60S TO MID 70S. ALONG THE FRONT IN THE SOUTHWEST TEMPERATURES HAVE PUSHED INTO THE LOW TO MID 80S. A SECONDARY SURGE ALOFT IN MONTANA WILL PUSH ACROSS THE STATE THIS EVENING AND EXPECT THE FRONT TO REMAIN NEARLY STATIONARY UNTIL IT MOVES OVER INTO THE STATE. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG THE FRONT IN THE WARM AIR AND HIGH MOISTURE BOUNDARY. POTENTIAL CONINTINUES FOR SOME SEVERE THUNDERSTORMS AS CAPES WILL BE ABOVE 2000 J/KG. WITH PRECIPITABLE WATER OVER 1 INCH...COULD ALSO SEE HEAVY RAIN... ESPECIALLY EAST OF A LINE FROM MINOT TO BISMARCK. THE FRONT SHOULD BE IN EASTERN MONTANA BY MONDAY MORNING WITH DRIER AIR OVER THE AREA. MODELS AGAIN LOOK GOOD WITH LITTLE CHANCE OF PRECIPITATION...AND NORMAL TEMPERATURES. .BIS...NONE. TSW
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 50 min |
| Aug 20, 7:57 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 48 min |
| Aug 20, 10:11 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.